Flood, Columbiana
- When
- September 17, 3:00 PM EST to September 18, 12:00 AM EST
- Where
- Columbiana forecast zone
- Property damage
- $475,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
At 4 PM EDT on 17th, mud slides and floods closed numerous roads near East Liverpool. 508 PM, Will Creek flooded Rte 518 near Summitville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 4 PM EDT on 17th, mud slides and floods closed numerous roads near East Liverpool. 508 PM, Will Creek flooded Rte 518 near Summitville. 119 structures damaged or destroyed. Total rain: 7 inches in southeastern part of county. (IVAN)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004
.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ. DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST. AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD. WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180903- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 232 PM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING. THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS FOLLOWED BY THE RIVERS. PONDING OF WATER ON ROADWAYS WILL ALSO OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH WATER LEVELS ON STREAMS AND RIVERS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD BENWOOD 40.01N 80.73W
09/17/2004 MARSHALL WV SKYWARN SPOTTER
FLOODING ON BOGGS RUN.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD SARVER 40.73N 79.73W
09/17/2004 BUTLER PA TRAINED SPOTTER
ROAD FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD DUNCAN FALLS 39.87N 81.92W
09/17/2004 MUSKINGUM OH LAW ENFORCEMENT
MANY ROADS FLOODED.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD MINGO JUNCTION 40.32N 80.61W
09/17/2004 JEFFERSON OH TRAINED SPOTTER
MUD SLIDES ON ROUTE 7 FROM HEAVY RAIN AND FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 2 W BATESVILLE 39.91N 81.32W
09/17/2004 NOBLE OH SKYWARN SPOTTER
RTES 265 AND 513 CLOSED BY FLOODING. 5 INCHES OF RAIN.
0235 PM FLOOD NEW CASTLE 41.00N 80.35W
09/17/2004 LAWRENCE PA SKYWARN SPOTTER
NUMEROUS ROADS FLOODED.
0310 PM FLOOD QUAKER CITY 39.97N 81.30W
09/17/2004 GUERNSEY OH SKYWARN SPOTTER
PEOPLE BEING EVACUATED DUE TO FLOODING.
0315 PM FLOOD CECIL-BISHOP 40.32N 80.19W
09/17/2004 WASHINGTON PA SKYWARN SPOTTER
ROUTES 50 AND 980 CLOSED BY FLOODING IN AVELLA AND CECIL.
0315 PM FLOOD 2 W BATESVILLE 39.91N 81.32W
09/17/2004 NOBLE OH SKYWARN SPOTTER
RTES 265 AND 513 FLOODED. 5 INCHES OF RAIN. CORRECTED
TIME 315 PM EDT.
0320 PM FLOOD 3 N WHEELING 40.12N 80.70W
09/17/2004 OHIO WV SKYWARN SPOTTER
TRAILER COURT WASHED AWAY FROM FLOOD. HELICOPTERS
PERFORMING RESCUE.
0325 PM FLOOD INDUSTRY 40.66N 80.41W
09/17/2004 BEAVER PA SKYWARN SPOTTER
ROUTE 30 AND ALL ROADS CLOSED IN INDUSTRY BORO.
0333 PM FLOOD STEUBENVILLE 40.37N 80.65W
09/17/2004 JEFFERSON OH SKYWARN SPOTTER
WIDESPREAD FLOODING THROUGH JEFFERSON CO OHIO.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM FLOOD VANDERGRIFT 40.60N 79.57W
09/17/2004 ARMSTRONG PA SKYWARN SPOTTER
ROADS FLOODED. STREAMS OVERFLOWED.
&&
TRRThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422644.